Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Albany, NY

April 29, 2004Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Apr 29, 2004, 7:19 AM EDT for Herkimer County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 7:19 AM EDT (11:19 UTC)
Expired
Apr 29, 2004, 7:45 AM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3020 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 291119
SVRALY
NYC043-291145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
719 AM EDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITY OF OLD FORGE

* UNTIL 745 AM EDT

* AT 714 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MCKEEVER...OR ABOUT 7 MILES WEST OF OLD
  FORGE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLD FORGE BY 725 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4377 7486 4372 7481 4355 7481 4356 7488
          4358 7511 4377 7512

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:12 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 29, 6:12 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
612 AM EDT THU APR 29 2004

UPDATED ZONES FOR CHC -SHRA/-TSRA NRN HLF FA THROUGH 14Z.

DISCUSSION...WRMFNT APCHG WRN NY AT 06Z WILL LIFT NEWD THIS MRNG AND
BE N AND E OF FA BY MID AFTN. WK TRAILING CDFNT WILL STALL ACRS SRN
QUE/ONT AND LP MI. SERIES OF WK LOWS WILL RIPPLE NEWD ALG FNTL BNDRY
THRU SUN WITH MOST SIG SYS BRINGING STG CDFNT ALONG WITH IT ARND 00Z
MON. FLT RDG ALF BUILDS OVR RGN THRU 18Z TDA THEN WE COME UNDER SW
FLOW THRU 12Z SAT. FLOW BCMS MORE SLY THRAFTR AS FULL LAT TROF DIGS
OVR MIDWEST AND SHIFTS EWD. A NUMBER OF S/WVS WILL ALSO CROSS AREA
WITH MINOR EFFECTS. BASED ON LI/S BELIEVE AMS MAY BE UNSTBL ENOUGH
IN NW ZNS FRI AFTN FOR SCT AFTN AIR MASS -TSRA AND AGAIN ALL ZNS SAT
AFTN.

AT 0730Z KENX RADAR SHOWED BAND -RA FROM ABT KMSS TO KDDH AND -RA
NOTED AT KGFL AT 07Z. MAY BE ONE OR TWO WEAKER BANDS OF SPRINKLES TO
W BUT EXPECT THEM TO BE OUT OF PICTURE BY 10Z.

.AVIATION...VFR CNDTNS WL PERSIST THROUGH 06Z FRI WITH BKN150-250
GIVING WAY TO SCT040 BY 15Z. WNDS WL INCRS THIS MRNG WITH 190-230
12G25KTS BY 15Z AND CONTG INTO THIS EVNG BFR DIMINISHING.

.HYDRO...DRY CONDITIONS WILL PREVAIL FOR THE NEXT FEW DAYS WITH THE
NEXT SIGNIFICANT PRECIP EVENT LATE SUNDAY. NO HYDRO PROBLEMS
ANTICIPATED.

.ALY...NONE.

GG/JSQ
Hazardous weather outlook, Apr 29, 5:11 AM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
511 AM EDT THU APR 29 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291110-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.